Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 216, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 26, 2002, 12:17 PM MDT for Cherry County, Nebraska. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2002, 12:17 PM MDT (18:17 UTC)
- Expired
- Aug 26, 2002, 1:15 PM MDT
- In force
- 58 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Cherry County, NE
The radar
The North Platte radar (KLNX), 127 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 12:30 PM MDT | Hail 1.75 | Merriman, NE | |
| Aug 26, 1:10 PM MDT | Hail 0.75 | Merriman, NE | Windows were shattered on the State Department of Roads and County Roads Department buildings. |
| Aug 26, 1:20 PM MDT | Hail 1.75 | Merriman, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 12:15 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 6.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1352 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
405 WUUS53 KLBF 261817 SVRLBF NEC031-261915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 1217 PM MDT MON AUG 26 2002 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 115 PM MDT... * AT 1216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF MERRIMAN...OR ABOUT 25 MILES NORTHEAST OF GORDON...MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 3 MILES WEST OF MERRIMAN AROUND 1235 PM MDT... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT MONDAY EVENING FOR WESTERN NEBRASKA. LAT...LON 4299 10137 4298 10206 4248 10206 4248 10135
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:20 AM MDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 26, 9:20 AM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 1020 AM CDT MON AUG 26 2002 HAVE UPDATED THE ZONES TO REFLECT THE CURRENT PRECIP TRENDS. MCS FROM LAST NIGHT CONTINUES TO HANG ON. MORNING SOUNDING SHOWS VERY STEEP LAPSE RATES ABOVE THE NOCTURNAL INVERSION. MCK PROFILER CONTINUES TO SHOW 25 KNOT SSW WINDS CONTINUING TO FEED THE MCS WITH 15C DEWPOINTS AT H8. AS WE FURTHER MIX OUT THIS MORNING EXPECT THE LLJ TO WEAKEN AND MCS TO BEGIN TO FALL APART THIS AFTERNOON...BUT WITH PLENTY OF INSTABILITY...WIND SHEAR...AND BOUNDARIES GALORE...MORE CONVECTION SHOULD FIRE UP/RE-INTENSIFY LATER THIS AFTERNOON. IZZI/POWER PREVIOUS DISCUSSION FOLLOWS... ...FORECAST CONCERN WILL BE POPS OVER THE NEXT SEVERAL DAYS... S/W AND ASSOC SPEED MAX SEEN IN H2O MOVED ACROSS HIGH PLANS INTO NORTH CENTRAL NE SPARKING TSRA ACROSS MAINLY CHERRY COUNTY. S/W IS MOVING IN FAST WESTERLY FLOW BETWEEN H5 RIDGE OVER THE DESERT SOUTHWEST AND H5 TROF OVER NW CONUS. MRRN PROF SHOWING THIS SPEED MAX WITH GOOD VEERING/WAA THROUGH 500 MB...IN ADDITION H25 JET AXIS ARCING OVER ROCKIES INTO WESTERN NE/NE KANSAS. OTHER CONERN IS MCS OVER WESTERN SOUTH DAKOTA WHICH NEW ETA SHOWS BUILDING SOUTHWARD INTO CWA ALONG THETA-E AXIS. SURFACE MAP SHOWING TROF ALONG FRONT RANGE OF ROCKIES...BUT CAN NOT REALLY PICK OUT THE BOUNDARY ON WHICH THE TSRA IS FORMING ALONG...EXECPT THIS IS AREA OF TIGHTER DPNT GRADIENT. FIRST BIG CHALLENGE TODAY IS WHERE WILL DAKOTA MCS MIGRATE TO THIS MORNING...WILL KEEP AN EYE ON THROUGH FORECAST ISSUANCE. LOOKS LIKE NORTHEAST CWA IS UNDER THE GUN. CORFIDI VECTORS SUPPORT THE SOUTHEAST TO SOUTHWARD MOVEMENT. AVN DOESNT HAVE A GOOD HANDLE ON IT A 06Z AND BY 12Z-18Z MOVES AREA OF PRECIP EASTWARD THROUGH SOUTH DAKOTA. CURRENT THINKING IS TO PLACE CHC POPS NORTH AND WEST WITH SLGHT CHC SOUTHEAST TODAY. HOWEVER IT WORKS OUT...BEST INSTABILITY AS IN THE PAST FEW DAYS WILL BE IN THE WEST WHERE SOUTH/SOUTHEASTERLY UPSLOPE FLOW WILL CONTINUE TO KEEP BEST SHEAR...AND THETA E RIDGE IN PLACE. TEMPS TODAY WILL ALSO DEPEND ON WHERE SYSTEM TRACK...IF SOUTHWARD WOULD EXPECT MORE CLOUD COVER AND COOLER TEMPS. H5 TROF OFF THE WESTERN COAST WILL MOVE INLAND TODAY AND INTO GREAT BASIN AREA TONIGHT AND PHASE WITH NORTHERN LOW OVER MT. THIS WILL PUSH THE UPPER JET FARTHER SOUTH AND MID LEVEL FLOW WEAKENS SOMEWHAT OVER THE WESTERN CWA TONIGHT...BUT UPSLOPE FLOW WILL CONTINUE TO KEEP GOOD SHEAR ACROSS WESTERN HIGH PLAINS. LVL JET EVOLVES AGAIN TONIGHT WITH THE STRONGEST ELEVATED INSTABILITY OVER THE WEST WILL KEEP CHC POPS WEST OF HIGHWAY 83 WITH SLIGHT CHC EAST. WILL KEEP POPS IN FOR TUESDAY AFTERNOON OVERNIGHT WITH CHC WEST...SLGHT CHC EAST. PATTERN REMAINS SIMILAR WITH UPPER LOW OVER THE GREAT BASIN THROWING S/WAVES INTO PLAINS IN SOUTHWEST FLOW. UPSLOPE SOUTHEASTERLY FLOW CONTINUES WITH WAA ADVECTION REGIME REMAINING PLANTED OVER HIGH PLAINS. CONFIDENCE LOW ABOUT PATTERN CHANGE WEDNESDAY THROUGH WEEKEND. H5 LOW IN GREAT BASIN EJECTS IN RESPONSE TO JET ROUNDING THE BASE OF LOW ON LATE WEDNESDAY INTO THURS MORN...AS STRONGER WAVE APPROACHES THE WEST COAST. WILL LEAVE REMAINDER OF FORECAST MOSTLY AS IS WITH A FEW SLIGHT CHANGES. .LBF...NONE. DP
In the hours before
Local storm report, Aug 26, 8:18 AM MDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
918 AM CDT MON AUG 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 AM MILBURN NE .75 INCH HAIL
08/26/02 CUSTER
IZZILocal storm report, Aug 26, 8:24 AM MDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
924 AM CDT MON AUG 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 AM 1 W TAYLOR NE .75 INCH HAIL
08/26/02 LOUP
IZZILocal storm report, Aug 26, 8:34 AM MDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
934 AM CDT MON AUG 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM BREWSTER NE 1.00 INCH HAIL
08/26/02 BLAINE
IZZISpecial weather statement, Aug 26, 9:35 AM MDT, 2 hours 42 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-262045- HAZARDOUS WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1035 AM CDT MON AUG 26 2002 ...STORM SPOTTER WILL BE REQUIRED ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA TODAY... THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA THIS MORNING. SOME OF THESE THUNDERSTORMS WILL REMAIN SEVERE INTO THE NOON HOUR. LARGE HAIL AND STRONG DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THESE THUNDERSTORMS THIS MORNING. AN UNSTABLE MOIST ATMOSPHERE WILL PERSIST ACROSS THE OUTLOOK AREA THIS AFTERNOON. A LEE SIDE TROUGH REMAINS STATIONARY FROM EASTERN COLORADO INTO THE NEBRASKA PANHANDLE. IN ADDITION...THUNDERSTORMS THIS MORNING WILL LAY DOWN FURTHER SURFACE BOUNDARIES TO FOCUS ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON AS TEMPERATURES RISE...AND AN UPPER LEVEL DISTURBANCE ENTERS THE REGION. THE ATMOSPHERE WILL SUFFICIENTLY DESTABILIZE TO BRING US ANOTHER ROUND OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT THIS AFTERNOON. THE GREATEST THREAT OF SEVERE WEATHER THIS MORNING IS NORTH AND EAST OF A LINE FROM THEDFORD IN THOMAS COUNTY TO BROKEN BOW IN CUSTER COUNTY. SEVERE WEATHER IS POSSIBLE ACROSS MOST OF WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON INTO TONIGHT...WITH THE GREATEST THREAT TO THE WEST OF A LINE FROM VALENTINE TO NORTH PLATTE.
Special weather statement, Aug 26, 11:00 AM MDT, 1 hour 17 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-262045- HAZARDOUS WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1200 PM CDT MON AUG 26 2002 ...STORM SPOTTER ACTIVATION WILL BE REQUIRED ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON AND TONIGHT... AN UNSTABLE MOIST ATMOSPHERE WILL PERSIST ACROSS THE OUTLOOK AREA THIS AFTERNOON INTO TONIGHT. A LEE SIDE TROUGH REMAINS STATIONARY FROM EASTERN COLORADO INTO THE NEBRASKA PANHANDLE. IN ADDITION... THUNDERSTORMS WHICH OCCURRED THIS MORNING OVER NORTH CENTRAL NEBRASKA LAID DOWN FURTHER SURFACE BOUNDARIES TO FOCUS ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON AS TEMPERATURES RISE...AND AN UPPER LEVEL DISTURBANCE ENTERS THE REGION. THE ATMOSPHERE WILL SUFFICIENTLY DESTABILIZE TO BRING US ANOTHER ROUND OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO TONIGHT. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT THIS AFTERNOON AND TONIGHT. SEVERE WEATHER IS POSSIBLE ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON INTO TONIGHT.
Special weather statement, Aug 26, 11:04 AM MDT, 1 hour 13 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-262045- HAZARDOUS WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 345 PM CDT MON AUG 26 2002 ...STORM SPOTTER ACTIVATION WILL BE REQUIRED ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON AND TONIGHT... AN UNSTABLE MOIST ATMOSPHERE WILL PERSIST ACROSS THE OUTLOOK AREA THIS AFTERNOON INTO TONIGHT. A LEE SIDE TROUGH REMAINS STATIONARY FROM EASTERN COLORADO INTO THE NEBRASKA PANHANDLE. IN ADDITION... THUNDERSTORMS WHICH OCCURRED THIS MORNING OVER NORTH CENTRAL NEBRASKA LAID DOWN FURTHER SURFACE BOUNDARIES TO FOCUS ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON AS TEMPERATURES RISE...AND AN UPPER LEVEL DISTURBANCE ENTERS THE REGION. THE ATMOSPHERE WILL SUFFICIENTLY DESTABILIZE TO BRING US ANOTHER ROUND OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO TONIGHT. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT THIS AFTERNOON AND TONIGHT. SEVERE WEATHER IS POSSIBLE ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON INTO TONIGHT.
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 3:26 AM MDT | Severe Thunderstorm Warning | LBF | Keya Paha | 64 min |
| Aug 26, 3:49 AM MDT | Severe Thunderstorm Warning | LBF | Rock | 56 min |
| Aug 26, 4:14 AM MDT | Severe Thunderstorm Warning | LBF | Rock | 31 min |
| Aug 26, 4:45 AM MDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 60 min |
| Aug 26, 5:07 AM MDT | Severe Thunderstorm Warning | LBF | Holt | 53 min |
| Aug 26, 6:54 AM MDT | Severe Thunderstorm Warning | LBF | Cherry | 51 min |
| Aug 26, 7:22 AM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 53 min |
| Aug 26, 8:05 AM MDT | Severe Thunderstorm Warning | LBF | Custer, Loup | 55 min |
| Aug 26, 8:12 AM MDT | Severe Thunderstorm Warning | LBF | Rock | 48 min |
| Aug 26, 8:24 AM MDT | Severe Thunderstorm Warning | LBF | Blaine | 36 min |
| Aug 26, 12:36 PM MDT | Tornado Warning | LBF | Cherry | 39 min |
| Aug 26, 12:54 PM MDT | Severe Thunderstorm Warning | LBF | Chase | 66 min |
| Aug 26, 1:17 PM MDT | Tornado Warning | LBF | Cherry | 58 min |
| Aug 26, 2:16 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 59 min |
| Aug 26, 2:29 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 61 min |
| Aug 26, 3:03 PM MDT | Tornado Warning | LBF | Sheridan | 57 min |
| Aug 26, 3:03 PM MDT | Tornado Warning | LBF | Sheridan | 57 min |
| Aug 26, 3:15 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 60 min |
| Aug 26, 3:49 PM MDT | Severe Thunderstorm Warning | LBF | Grant, Hooker, Thomas | 56 min |
| Aug 26, 4:03 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 57 min |
| Aug 26, 4:29 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 61 min |
| Aug 26, 4:47 PM MDT | Severe Thunderstorm Warning | LBF | Grant, Hooker, Thomas | 58 min |
| Aug 26, 4:55 PM MDT | Flash Flood Warning | LBF | Grant | 2 hr |
| Aug 26, 5:15 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 60 min |
| Aug 26, 5:31 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 44 min |
| Aug 26, 5:42 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, McPherson | 63 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.